Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Psychopharmacol. 2005 Feb;25(1):32-41.

Adverse cardiac effects associated with clozapine.

Author information

  • 1New York State Psychiatric Institute, Department of Psychiatry, Columbia University, New York, NY 10032, USA. david_merrill@post.harvard.edu

Abstract

OBJECTIVE:

To review the published literature on serious adverse cardiac events associated with the atypical antipsychotic agent, clozapine, and to make recommendations for cardiac assessment of candidates for clozapine treatment and for monitoring of cardiac status after treatment is initiated.

DATA SOURCES:

We searched the PubMed and MEDLINE databases for articles published from 1970 to 2004 that contain the keywords "clozapine and myocarditis," "clozapine and cardiomyopathy," "clozapine and cardiotoxicity," "clozapine and sudden death" or "clozapine and mortality." We also manually searched the bibliographies of these articles for related sources.

STUDY SELECTION:

We reviewed the 30 case reports, case series, laboratory and clinical trials, data mining studies, and previous reviews identified by this search.

DATA SYNTHESIS:

Recent evidence suggests that clozapine is associated with a low (0.015% to 0.188%) risk of potentially fatal myocarditis or cardiomyopathy. The drug is not known to be independently associated with pathologic prolongation of the QTc interval, but it may contribute to pathologic QTc prolongation in patients with other risk factors for this condition.

CONCLUSIONS:

The low risk of a serious adverse cardiac event should be outweighed by a reduction in suicide risk for most patients taking clozapine. We provide recommendations for assessing and monitoring cardiac status in patients prior to and after initiation of treatment with clozapine.

PMID:
15643098
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center